New Jersey, 2003

Flash Flood in New Jersey, August 11, 2003

August 11, 2003 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain dropped a Doppler Radar estimate of around 4 inches of rain in about an hour in sections of Mount Olive Township and Netcong Borough. This caused numerous small streams to flood.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain dropped a Doppler Radar estimate of around 4 inches of rain in about an hour in sections of Mount Olive Township and Netcong Borough. This caused numerous small streams to flood. Widespread street and highway flooding occurred. Oil drums were found floating in the flood waters, but no environmental damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 2:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 2:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT MON AUG 11 2003

NO CHANGE TO THE SYNOP PATTERN THAT HAS ENVELOPED THE FA FOR SOME
TIME NOW. MRNG SFC ANALYSIS SHOWS TROF LOW PRES FM WRN NY STATE THRU
WRN PA THEN DOWN TO GULF MEX...A REFLECTION OF THE GNRL ATMOS TROF.
THIS TROF XPCTD TO REMAIN AROUND INTO MID WEEK. E COAST REGION FM
MAINE TO FL CVRD BY 70+ DPS. CURRENT RADAR PIX SHOWS MOST
TORRENTIAL RAIN TSTMS JUST TO W IN CTP TERRITORY...AND IN WELL
OFFSHORE WATERS. 1-HR PCPN FALLS OF 1 TO 2 INCHES INDICATED ALMOST
TO WRN BORDERS OF BERKS TO CARBON COUNTIES. WITH MVMT TO N...THIS
AREA OF INTENSE RAINFALL SHLD REMAIN IN CTP REGION. HOWEVER...ALL NE
FAS ARE IN SAME AIRMASS. TSTM FRMTN CAN OCCUR AT ANY TIME AND
PLACE...WITH LATEST RADAR PIX SHOWING POP UPS NOW IN NJ/DELMARVA.

WITH TORRENTIAL RAIN FRMTN PSBL IN A VERY SHORT PERIOD OF TIME OVR
NOW SATURATED SOIL...WILL KEEP FLOOD WATCH UP IN PLACE INTO THE
OVRNGT PERIOD. OVNGT PERIODS HAVE BEEN ACTIVE BUT WIDELY SCTD SO
WILL DECREASE POPS A BIT WITH EXTRA HEATING FM SUN GONE. BUFKIT
SUGGEST MIGHT BE A DECREASE IN ACTVTY TUE...BUT LOOKS A LTL OMINOUS
FOR WED WITH LOW LFCS AND SIS...POS AREA IN PLACE MOST OF THE
DAY...AND A GNRL INCRS IN ATMOS MOISTURE. SVR TSTMS ARE NOT EXPCTD
ATTM.

MARINE IS QUIET.

FCSTID =   13
MPO   65  80  65  81 /  30  40  30  40
ABE   66  83  67  85 /  30  40  30  40
RDG   66  83  67  85 /  30  40  30  40
PHL   73  86  73  87 /  30  40  30  40
12N   65  81  66  82 /  30  40  30  40
SMQ   68  86  69  87 /  30  40  30  40
TTN   68  86  70  87 /  30  40  30  40
MIV   70  86  70  87 /  30  40  30  40
ACY   70  82  70  83 /  30  40  30  40
ILG   71  86  72  87 /  30  40  30  40
DOV   70  87  70  89 /  30  40  30  40
GED   70  87  70  89 /  30  40  30  40
ESN   70  86  70  86 /  30  40  30  40

.PHI...
DE...FLOOD WATCH FOR TONIGHT FOR ZONE DEZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ008...MDZ012.

NJ...FLOOD WATCH FOR TONIGHT FOR ZONES NJZ001...NJZ007>010...
NJZ012...NJZ015>019.

PA...FLOOD WATCH FOR TONIGHT FOR ZONES PAZ054>055...PAZ060>062...
PAZ067>071.

WOODWORTH
Hazardous weather outlook, Aug 11, 5:00 AM EST, 13 hours before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED INTO TONIGHT FROM THE PHILADELPHIA
METRO AREA NORTH AND WEST. LOCALLY HEAVY RAINS HAVE FALLEN ACROSS
THE WATCH AREA OVER THE PAST SEVERAL DAYS...AND SHOWERS AND
THUNDERSTORMS ARE LIKELY AGAIN TODAY.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD
STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY
DURING A RISING TIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 11, 5:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
644 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    WALPACK                   NJ   WIND DAMAGE
08/11/03   SUSSEX                         *** 2 DEAD ***
                                          COMBINATION OF WINDS AND
                                          SATURATED SOIL BROUGHT
                                          TREE DOWN ON CAR.

0532 PM    ELSMERE                   DE   FLASH FLOOD
08/11/03   NEW CASTLE                     PUBLIC REPORT.
                                          SIGNIFICANT FLOODING
                                          AROUND RED CLAY CREEK AND
                                          HIGHWAY 141.

The radar

The Philadelphia radar (KDIX), 102 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Morris

When
August 11, 6:00 PM EST to 8:00 PM EST
Where
Morris County, Budd Lake
Reported by
EMERGENCY MANAGER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337195.